Illinois, 2013

Tornadoes in Illinois, November 17, 2013

November 17, 2013 · NWS ILX · 15 events in 10 counties and zones

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. As the system approached central Illinois, unseasonably warm and humid air was pulled northward into the area, resulting in high temperatures soaring into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
142
Property damage
$1.1 billion
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. As the system approached central Illinois, unseasonably warm and humid air was pulled northward into the area, resulting in high temperatures soaring into the 70s. This very unstable airmass coupled with strong jet stream level winds aloft created numerous strong to severe thunderstorms. Many of the storms became supercells, producing damaging long-track tornadoes. A total of 10 tornadoes touched down across central Illinois, including an EF4 tornado that severely impacted the community of Washington in Tazewell County. Three people were killed and 142 others were injured as the storms tracked through the area. Total damage was estimated at 1.06 billion dollars across central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 17, 10:24 AM CST, 28 minutes earlier.

Area forecast discussion, Nov 17, 10:24 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1024 AM CST Sun Nov 17 2013

.DISCUSSION...
ISSUED 1019 AM CST Sun Nov 17 2013

Have tweeked grids, but see little need to alter bulk of current package.

Winds have reached a gust to 52 MPH during past hour at IJX and
BMI to 43 MPH. Strong winds will become more widespread as morning
continues. 16z KILX sounding should be available.

Barker
&&

.AVIATION...
ISSUED 600 AM CST Sun Nov 17 2013

Strong south winds just around 1500 ft will continue to produce
LLWS conditions for at least a couple hours of this TAF period.
Turbulent mixing will quickly increase by mid morning, dragging
the strong winds to the surface and reducing the LLWS conditions.

Strong to severe storms will develop toward PIA between 16z-18z,
SPI and BMI between 17z-19z, DEC between 18z-20z, and CMI between
19z-21z. Damaging winds of 55kt to 65kt and strong tornadoes of
EF2 or greater damage will be possible at all terminal sites.

Sustained south winds ahead of the front will climb to 30-35kt
with gusts to 50kt possible. Behind the front, west-southwest
winds will continue at 20G35kt. Winds will diminish this evening
as the cold front moves away to the east.

MVFR and local IFR cloud heights this morning will break up as the
cold front approaches and storms develop. During storms, IFR and
LIFR conditions may develop for short periods of time.

Shimon
&&

.PREV DISCUSSION...
ISSUED 230 AM CST Sun Nov 17 2013

SHORT TERM...Today and tonight:

Ingredients still coming together for potential significant severe
weather and wind event today. Latest surface map showing a pair of
lows, one in northern Minnesota and the other in north central
Kansas. Temperatures have gone nowhere overnight and were about 10
degrees above the normal highs for the date. Southerly winds
have settled down a tad but still gusted to 20-25 mph in some
areas as of 2 am. Abundant moisture in place with 60 degree dew
points as far north as Pontiac. Strong low level jet of around 50
knots at 925 mb has been feeding some persistent convection along
the Ohio River, with scattered convection further north. Powerful
upper level jet of 110+ knots has been streaming southeast from
the Pacific Northwest, with a secondary jet in the southern stream
of 90-100 knots coming into the Ohio Valley.

Latest model runs slowing the system down a tad, but still
sweeping the front through the CWA between noon and 4 pm. Main
convective activity expected to initiate late morning between I-55
and the Mississippi River, then rapidly sweep eastward through mid
afternoon, ending across the southeast tip of the CWA toward
sunset. Bulk shear of 65-75 knots from 0-6km and SBCAPE values
around 1000 J/kg will help feed the severe storms, with a
significant tornado threat. Latest Day1 outlook from SPC includes
areas along and east of I-57 in a high risk for severe weather
today, with a moderate risk most other areas in the CWA, and
tornado probabilities of 15-30%. Significant threat of damaging
winds with the storms as well.

Outside of the storms, the winds will be a problem as well. Wind
gusts of 35-45 mph will be likely from late morning through the
afternoon. Behind the front, strong isallobaric rises are
progged, with 3-hour pressure changes of 8 to 10 mb pushing
through central and northern Illinois late this afternoon. RAP
model guidance suggesting an hour or two of gusts 50-60 mph
preceding the core of the highest pressure changes. Have elected
to upgrade about the northern half of the wind advisory to a high
wind warning as a result, generally along and north of a Havana to
Danville line. Have left the expiration time as 6 pm. Will still
see some gusts of 30-35 mph early in the evening across the
northeast, but this will diminish as the pressure couplet moves
into the Chicago area.

LONG TERM...Monday through Saturday:

Aside from some breezy weather on Monday in the wake of the storm
system, a quiet period is on tap through Tuesday. Next shortwave
should swing through mid week, with some showers mainly Wednesday
night and Thursday.

Upper pattern later in the week continues to shift toward a split
flow, with Illinois caught in the middle. More agreement now noted
between the GFS and ECMWF with a large cutoff low southwest of
California late in the week, as faster shortwaves swing through
the northern stream across the Great Lakes. The ECMWF is a bit on
the wetter side with this pattern, with the earlier wave getting
hung up and loitering over the Ohio Valley until Friday night,
whereas the GFS focuses more on the phasing of the two streams on
Friday. Have gone with 50 percent PoP's for Friday, then decreased
them Friday night before keeping Saturday mainly dry.

This particular pattern indicates a pretty good shot of cold air
coming into the Great Lakes during the weekend. How far it gets
south into our area remains to be seen.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 6 PM CST this evening FOR ILZ040-047>057-
061>063-066>068-071>073.

HIGH WIND WARNING until 6 PM CST this evening FOR ILZ027>031-
036>038-041>046.

&&
Hazardous weather outlook, Nov 17, 5:41 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
541 AM CST SUN NOV 17 2013

ILZ027>031-036-037-041-042-181200-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
541 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST
STORMS WILL DEVELOP IN THE ILLINOIS RIVER VALLEY AROUND 10
AM...THEN PUSH EAST OF I-55 AFTER 1 PM. DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND TORNADOES WILL BE THE PRIMARY THREATS.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ040-047>051-181200-
CASS-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
541 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST
STORMS WILL DEVELOP IN THE ILLINOIS RIVER VALLEY AROUND 10
AM...THEN PUSH EAST OF I-55 AFTER 1 PM. DAMAGING WIND GUSTS IN
EXCESS OF 70 MPH AND TORNADOES WILL BE THE PRIMARY THREATS.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ052>057-061>063-066>068-071>073-181200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-RICHLAND-SHELBY-
541 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST A
LINE OF STORMS WILL PUSH EAST OF I-55 AFTER 1 PM...THEN WILL REACH
THE ILLINOIS INDIANA BORDER BETWEEN 5 AND 6 PM. DAMAGING WIND
GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS. A FEW ISOLATED CELLS MAY DEVELOP AHEAD OF THE
MAIN LINE...PROVIDING AN ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 6 PM TODAY.

ILZ038-043>046-181200-
CHAMPAIGN-DE WITT-MCLEAN-PIATT-VERMILION-
541 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
STRONG TO SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST A
LINE OF STORMS WILL PUSH EAST OF I-55 AFTER 1 PM...THEN WILL REACH
THE ILLINOIS INDIANA BORDER BETWEEN 5 AND 6 PM. DAMAGING WIND
GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS. A FEW ISOLATED CELLS MAY DEVELOP AHEAD OF THE
MAIN LINE...PROVIDING AN ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH... WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 5 PM TODAY.

SHIMON

In the hours before

Local storm report, Nov 17, 10:21 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     JACKSONVILLE            39.73N 90.23W
11/17/2013  M52 MPH          MORGAN             IL   AWOS

&&

The radar

The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

15 tornado. Local standard time, as filed.

Tornado, Peoria

When
November 17, 10:52 AM CST to 10:53 AM CST
Where
Peoria County, 1.25 mi ESE of Orchard Mines to 1.35 mi WNW of Pekin
Rating
EF0
Path length
0.16 mi
Path width
100 yd
Continued into
Tazewell, Il (ILX)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.576, -89.657

A tornado touched down in far eastern Peoria County about 4 miles ENE of Mapleton at 10:52 AM CST. The tornado uprooted dozens of trees and snapped several power poles before crossing the Illinois River into Tazewell County at 10:53 AM CST.

Tornado, Tazewell

When
November 17, 10:53 AM CST to 10:55 AM CST
Where
Tazewell County, 1.35 mi WNW of Pekin to 1.62 mi NNE of Pekin
Rating
EF2
Path length
2.1 mi
Path width
100 yd
Injuries
10 direct, 0 indirect
Property damage
$45 million
Reported by
NWS Storm Survey
Coordinates
40.577, -89.654

This tornado crossed the Illinois River from Peoria County at 10:53 AM CST. It tracked through the northwest side of Pekin before lifting 2 miles northeast of Pekin at 10:54 AM CST. Approximately 179 houses and 6 businesses suffered major damage, while 182 houses experienced minor roof damage. In addition, 3 apartment buildings lost their roofs, a power substation had minor damage, and hundreds of cars were damaged. Ten people were injured.

Tornado, Tazewell

When
November 17, 10:59 AM CST to 11:12 AM CST
Where
Tazewell County, 1.69 mi E of Marquette Hgts to 2.1 mi NNE of Pekin Jct
Rating
EF4
Path length
14.16 mi
Path width
880 yd
Continued into
Woodford, Il (ILX)
Deaths
3 direct, 0 indirect
Injuries
121 direct, 0 indirect
Property damage
$910 million
Reported by
NWS Storm Survey
Coordinates
40.622, -89.568

A tornado touched down 2.4 miles SE of East Peoria at 10:59 AM CST, then tracked northeastward through parts of East Peoria and Washington before crossing the border into Woodford County at 11:12 AM CST. One man in Washington was killed by the tornado, one woman from Washington died 11 days later from multiple serious injuries sustained by the tornado, one man died six weeks later from injuries sustained by the tornado, and 121 people were injured.| |In East Peoria: 20 homes were destroyed, while 75 homes, 7 businesses, and 5 apartment buildings suffered major damage. Minor damage occurred to 137 homes and 3 businesses. In addition, nearly 400 vehicles were damaged, thousands of trees and numerous power poles were destroyed. The estimated damage in East Peoria stands at $110 million.

In Washington: The tornado increased to EF4 intensity and widened to between 1/4 and 1/2 mile wide. 633 homes, 7 businesses, 7 apartment buildings, and 2,500 vehicles were destroyed. Major damage occurred to 280 homes, 2 businesses, the roof of a school, and several outbuildings. Minor damage occurred to another 190 homes. Thousands of trees and power poles were snapped. Nearly 5,000 people were in the path of this tornado: however, injury and fatality totals were relatively low due to early warning and the fact that many people were either in church or out of town at the time. The tornado moved out of the Washington city limits and across another 2 miles of rural Tazewell County before crossing the border into Woodford County. Total damage in Washington is estimated at $800 million.

Tornado, Woodford

When
November 17, 11:12 AM CST to 11:33 AM CST
Where
Woodford County, 2.21 mi S of Metamora to 1.83 mi N of Minonk
Rating
EF3
Path length
20.7 mi
Path width
880 yd
Continued into
La Salle, Il (LOT)
Injuries
4 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
40.748, -89.355

This tornado crossed the border from Tazewell County at 11:12 AM CST, then tracked northeastward across rural Woodford County before entering into far southern LaSalle County in National Weather Service Chicago's County Warning Area (CWA) at 11:33 AM CST. It weakened a bit to EF3 intensity but remained between 1/4 and 1/2 mile wide as it crossed into Woodford County. During much of its time in Woodford County, the tornado traveled across open fields, impacting dozens of farmsteads. Nearly 70 farm buildings and 7 homes were destroyed. Major damage occurred to 17 homes, while 23 others received minor damage. About 100 vehicles were damaged, including several semi trucks at a truck stop north of Minonk. Three people were injured in overturned semi trucks. One cell tower was toppled and hundreds of power poles and trees were snapped. Total damage from the tornado was estimated at $25 million.

Tornado, Christian

When
November 17, 12:15 PM CST to 12:18 PM CST
Where
Christian County, 1.16 mi N of Pana to 2.69 mi S of Dunkel
Rating
EF1
Path length
2.52 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.397, -89.079

A tornado touched down on the north side of Pana at 12:15 PM CST, then tracked northeastward before lifting 3.1 miles NNE of Pana at 12:18 PM CST. Several homes suffered roof damage near the intersection of Almond and Elm streets on the north side of Pana. Trees were blown down, damaging 3 cars. Numerous power lines were knocked down as well. The tornado moved NNE, damaging a house and destroying an outbuilding before dissipating in an open field.

Tornado, Jasper

When
November 17, 12:25 PM CST to 12:29 PM CST
Where
Jasper County, 0.53 mi NW of West Liberty to 1.8 mi NW of Rafetown
Rating
EF1
Path length
3.53 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.855, -88.088

A tornado touched down on the northwest side of West Liberty at 12:25 PM CST, then tracked northeastward before lifting 3.4 miles ENE of West Liberty at 12:29 PM CST. Roof and siding damage occurred to 12 homes, while the roof was completely torn off an older one-story house. A semi-truck was overturned and several trees were uprooted. A barn was destroyed and 2 sheds had their roofs torn off about 1 mile ENE of West Liberty before the tornado dissipated.

Tornado, Effingham

When
November 17, 12:28 PM CST to 12:32 PM CST
Where
Effingham County, 3 mi W of Altamont to 2.39 mi NNW of Altamont
Rating
EF1
Path length
2.9 mi
Path width
100 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
39.074, -88.806

This tornado continued from Fayette County in National Weather Service St. Louis' County Warning Area (CWA). The tornado crossed into Effingham County 3.2 miles WNW of Altamont at 12:28 PM CST before tracking northeastward and dissipating 2.9 miles NNW of Altamont at 12:32 PM CST. About a dozen outbuildings were damaged and minor damage occurred to the roofs of 3 homes. Several power poles were blown down as well. The tornado dissipated near North 200th Street and East 1300th Avenue in rural Effingham County.

Tornado, Moultrie

When
November 17, 12:30 PM CST to 12:37 PM CST
Where
Moultrie County, 2.55 mi NW of Williamsburg to 5.31 mi NE of Fairbanks
Rating
EF1
Path length
7.02 mi
Path width
440 yd
Continued into
Douglas, Il (ILX)
Property damage
$860,000
Reported by
NWS Storm Survey
Coordinates
39.750, -88.598

A tornado touched down in an open field about 3 miles NE of Lovington at 12:30 PM CST, then tracked northeastward and crossed into Douglas County about 5 miles north of Arthur at 12:37 PM CST. Major roof damage occurred to 8 homes, while 1 garage was destroyed and 17 outbuildings were severely damaged. Numerous trees and power poles were snapped.

Tornado, Douglas

When
November 17, 12:37 PM CST to 12:41 PM CST
Where
Douglas County, 3.05 mi WSW of Garrett to 0.52 mi E of Garrett
Rating
EF1
Path length
3.52 mi
Path width
440 yd
Property damage
$825,000
Reported by
NWS Storm Survey
Coordinates
39.783, -88.473

This tornado crossed into Douglas County from Moultrie County about 5 miles north of Arthur at 12:37 PM CST, then tracked northeastward before lifting 0.8 miles east of Garrett at 12:41 PM CST. The tornado damaged the roofs of 3 homes and 5 outbuildings, as well as, numerous trees and power poles in rural western Douglas County. It then crossed U.S. Highway 36 and tracked into the town of Garrett where it damaged the roofs of about two dozen homes and mobile homes before dissipating.

Tornado, Douglas

When
November 17, 12:44 PM CST to 12:52 PM CST
Where
Douglas County, 3.06 mi NNE of Ficklin to 1.07 mi NW of Villa Grove
Rating
EF3
Path length
8.04 mi
Path width
440 yd
Continued into
Champaign, Il (ILX)
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
39.841, -88.329

A tornado touched down 3.7 miles NW of Tuscola at 12:44 PM CST, then tracked northeastward and crossed into Champaign County about 1.5 miles NW of Villa Grove at 12:52 PM CST. The roof of a house and 2 outbuildings were damaged during the first 2 miles of the track. The tornado strengthened after it crossed U.S. Highway 45 doing major damage to 2 homes, several large farm buildings, numerous power poles, and a garage. The tornado then turned to the east, damaging the roofs of two homes and destroying several outbuildings. It then crossed I-57 near mile marker 218 where it destroyed a mobile home just east of the highway. The tornado did major damage to several more roofs and outbuildings before it merged with another tornado 2 miles WNW of Villa Grove, turned to the northeast, and crossed into Champaign County.

Tornado, Champaign

When
November 17, 12:45 PM CST to 1:00 PM CST
Where
Champaign County, 0.8 mi ENE of Thomasboro to 3.5 mi NNE of Penfield
Rating
EF3
Path length
14.67 mi
Path width
880 yd
Continued into
Vermilion, Il (ILX)
Injuries
6 direct, 0 indirect
Property damage
$60 million
Reported by
NWS Storm Survey
Coordinates
40.235, -88.166

A tornado touched down in an open field about 1 mile SE of Thomasboro at 12:45 PM CST and rapidly moved to the northeast. In less than a minute it increased in intensity, causing damage to 3 nearby farms and pushing 2 farm houses off their foundations. The tornado moved through open fields for about 2 miles at which time it widened to nearly 1/4 mile wide and became wrapped in rain. It destroyed 3 homes, several outbuildings, and damaged a few other homes before it moved into the town of Gifford. The rain-wrapped tornado was about 1/2 mile wide when it moved through the center of Gifford. Nearly 30 homes were destroyed, more than 40 suffered major damage, and around 125 had minor damage. Around 15 businesses sustained moderate to major damage and the roof of a school was peeled back. Hundreds of vehicles were damaged or destroyed. The tornado tracked for another 5 miles to the northeast, destroying 3 homes and numerous outbuildings, damaging several other homes, and snapping many trees and power poles. The tornado crossed into Vermilion County about 3 miles NNE of Penfield at 1:00 PM CST. Six people were injured and total damage was estimated at $60 million.

Tornado, Douglas

When
November 17, 12:46 PM CST to 12:51 PM CST
Where
Douglas County, 2.38 mi NNE of Tuscola to 1.51 mi W of Villa Grove
Rating
EF1
Path length
4.51 mi
Path width
440 yd
Property damage
$220,000
Reported by
NWS Storm Survey
Coordinates
39.833, -88.266

A tornado touched down in a field just west of mile marker 216 along I-57 at 12:46 PM CST, then tracked northeastward before dissipating 2 miles WNW of Villa Grove at 12:51 PM CST. The tornado crossed the interstate, then destroyed 3 outbuildings and damaged the roofs of 2 homes. For the next 4 miles, it moved through mainly open fields, damaging trees and power lines. The tornado dissipated about 2 miles WNW of Villa Grove when it merged with a larger tornado that was moving ENE across north-central Douglas County.

Tornado, Champaign

When
November 17, 12:52 PM CST to 1:02 PM CST
Where
Champaign County, 4.47 mi SW of Bongard to 1.91 mi N of Broadlands
Rating
EF2
Path length
10.7 mi
Path width
440 yd
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
39.880, -88.186

This tornado crossed from Douglas County into Champaign County 5.3 miles SE of Pesotum at 12:52 PM CST, then tracked northeastward before lifting 2.7 NNW of Broadlands at 1:02 PM CST. The tornado moved through open fields for the first 2.5 miles in Champaign County, then took the roof off 1 home, destroyed about a dozen outbuildings, snapped numerous power poles and trees, and did roof damage to 6 homes. The tornado dissipated in a field 2.7 NNW of Broadlands.

Tornado, Vermilion

When
November 17, 1:00 PM CST to 1:14 PM CST
Where
Vermilion County, 2.69 mi W of Ellis to 2.72 mi ENE of East Lynn
Rating
EF2
Path length
14.16 mi
Path width
440 yd
Continued into
Iroquois, Il (LOT)
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
40.349, -87.931

This tornado crossed from Champaign County into Vermilion County 4.1 miles NW of Armstrong at 1:00 PM CST, then tracked northeastward across rural northwest Vermilion County. The tornado destroyed 1 home, 20 outbuildings, and a camper. It also damaged 7 other homes and snapped numerous power poles and trees. The tornado weakened as it moved out of Vermilion County into Iroquois County in National Weather Service Chicago's County Warning Area (CWA) about 3.7 miles WNW of Hoopeston at 1:14PM CST.

Tornado, Vermilion

When
November 17, 1:03 PM CST to 1:23 PM CST
Where
Vermilion County, 3.26 mi WNW of Allerton to 1.95 mi NNE of Grape Greek
Rating
EF2
Path length
19.68 mi
Path width
440 yd
Injuries
1 direct, 0 indirect
Property damage
$9.5 million
Reported by
NWS Storm Survey
Coordinates
39.944, -87.903

A tornado touched down in an open field 2.8 miles NE of Allerton at 1:03 PM CST. The tornado tracked to the northeast for about 15 miles and did major damage to 2 homes, roof damage to 4 other homes, and destroyed 9 outbuildings, 4 garages, and 2 grain bins. Numerous trees and power poles were also snapped. The tornado crossed State Route 1 about 2 miles north of Westville, impacting the villages of Belgium and Hegeler where 1 person was injured. Nine homes sustained major damage, 26 had significant roof damage, and more than 100 had minor roof damage. The tornado also damaged more than 50 mobile homes, numerous garages and vehicles, and destroyed about 25 outbuildings. The tornado crossed the Vermilion River and moved through about a mile of forested area before dissipating 4.4 miles NE of Westville and 3 miles W of the Indiana border. Total damage was estimated at $9.5 million.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Tazewell2013-11-1751MalePermanent HomeDirect
Tornado, Tazewell2013-11-2882FemalePermanent HomeDirect
Tornado, Tazewell2014-01-0284MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483766, 483772, 483775, 483781, 483782, 483783, 483784, 483785, 483786, 483864, 483893, 483895, 483887, 483894, 483896.